ANN ARBOR, MICHIGAN. A recent study of coronary artery bypass surgery patients reached the surprising conclusion that patients treated with digoxin (digitalis, Lanoxin) were almost three times more likely to develop atrial fibrillation after their operation than were patients given a placebo. Researchers at the University of Michigan Medical Center now confirm the deleterious effects of digoxin. Their study involved 38 patients who were to undergo radiofrequency catheter ablation of paroxysmal supraventricular tachycardia. Nineteen of the patients had been taking 0.25 mg/day of digoxin for at least 14 days prior to the surgery while the remaining 19 (control group) had not taken any anti-arrhythmic medicine.
After the operation a short episode of atrial fibrillation was induced in all patients through electrical pacing of the atrium. The researchers noted a significant shortening in the effective refractory period (ERP) in both groups after the induced atrial fibrillation episode, but the shortening was significantly greater in the digoxin group. NOTE: The refractory period is the time of recovery needed for a nerve cell that has just transmitted a nerve impulse or for a muscle fiber that has just contracted.
The researchers conclude that digoxin exacerbates the shortening of atrial ERP and predisposes patients to
further atrial fibrillation attacks subsequent to an initial attack. They point out that digoxin has already been
found to be deleterious to patients who suffer from the vagal type of atrial fibrillation. This new study would
indicate that digoxin might promote atrial fibrillation not only in vagal type patients, but indeed among the
general population of atrial fibrillation patients.